Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Elevated values in liver function tests - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Liver and Gall Bladder
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   Hi I am under the care of a gastroenterologist but it will take time to get an appointment to answer my question. Any help would really be appreciated. I have had cronic nausea and feeling lousy for about 1 year. The trend is slowly getting better however. Some background...I had back surgery years ago and have suffered with back pain. For many years I took too many Vicodin with 500mg of tylenol and plain tylenol too. I never realized that acetaminophen could do liver damage. 18 months ago I stopped all narcotics and Tylenol. My primary physican then put me on lyrica. Anyhow I am off that too as of several months ago. As I said I feel just lousy and nauseas on many days. We have done ultrasounds of abdomen, CT scan, upper endoscopies (I have GERD) stomach empting studies and lots of blood work. Still looking for the cause. The CT scan did indicate I have a fatty liver. (I am 5 10 weigh 185, male and do not drink). The gastro doctor put me on anitripaline to help the nausea. Anyhow my question is about liver function and possible damage from the tylenol. In 2008 my AST was 21 and ALT was 25. This past March is was 31 and 47. Did blood work last week and just got result. AST is now 38 and ALT is 60. However I am on 50mg of anitripaline now and saw on the web that it could change levels. Should I be concerned about these higher levels? Could the liver fail or would it have healed itself being that its been 18 months since the abuse of the acetaminophen? As I said I seem to be slowly feeling better. Am I being paranoid about this? Any insight would be appreciated.
Doctor :   Hi
Doctor :   I am Dr. XXX
Doctor :   Let me read the query
Doctor :   Give me a couple of minutes
User :   okay thanks
Doctor :   Hi
Doctor :   I read through it
Doctor :   At this time you are doing the right thing
Doctor :   The liver enzymes are raised, yes
Doctor :   The next things you can do are
Doctor :   1) Follow up with regular Liver function tests once every 6 months
User :   Could the 50mg amitriptyline and the CT scan showing a fatty liver be enough to show these levels?
Doctor :   2) Away from alcohol and fried stuff
Doctor :   3) Keep your Doctor update about the LIver function tests, as they can give medicines which do not damage the liver
User :   Do livers slowly fail if there was damage years ago, or would my levels be much higher?
Doctor :   Your liver enzymes are far better now
Doctor :   than they would have been if you do not have stopped the Acetaminophen
Doctor :   Restrict taking Over the counter medicines
User :   so these levels do not necessarily mean I have damaged the liver?
Doctor :   It is certainly not a liver failure
Doctor :   I forgot to ask your age.
User :   I am 54
Doctor :   I am not worried with your current levels at this age
Doctor :   However I recommend the above things
User :   makes me feel much better!
Doctor :   Did you follow?
User :   When I did the blood work Friday I had fasted for 12 hours, would that cause rates to be higher?
User :   What do you mean did I follow?
Doctor :   Yes, fasting can influence
Doctor :   Did you follow my recommendations written above
User :   Yes I did thanks
Doctor :   Some medications can raise the enzyme levels in the liver
Doctor :   There is no comment on other enzymes which are also important
Doctor :   like GGT, Alk phosphatase
User :   can amitriptyline?
Doctor :   Do you have them
User :   Only thing I take is Nexium and Amitriptyline on a daily basis
Doctor :   Amitryptiline is safe for liver
User :   ALK Phosphate in March was 55 don't have GGT
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor